Gilbert’s syndrome is a common, benign genetic liver disorder. It causes levels of bilirubin to rise above normal levels. Bilirubin is a yellow chemical by-product of hemoglobin (the red pigment in blood cells) and is usually excreted by the liver as bile.
Gilbert’s syndrome is found in 3%-7% of the US population, affecting up to 10% of some Caucasian populations. This condition usually manifests during the teen years or in adulthood years (ages 20-30).
Gilbert's syndrome is usually caused by an inherited genetic abnormality. Symptoms occur when there is an interference with the liver enzyme that is important in the elimination of bilirubin. This causes the levels of bilirubin to increase in the blood, which may produce symptoms such as
A risk factor is something that increases your chance of getting a disease or condition. The risk factors for Gilbert’s syndrome are:
Family members with Gilbert's syndrome (autosomal dominant trait)—People who have Gilbert’s syndrome have a 50% chance of passing it on to each of their children.
Often, there are no symptoms of Gilbert’s syndrome. However, people who do have symptoms may experience:
Jaundice (yellowing) of the whites of the eyes
Jaundice of the skin
Loss of appetite
Fatigue and weakness
Darkening of the urine
Your doctor will ask about your symptoms and medical history and perform a physical exam. Tests may include:
Complete blood count (CBC)
Liver function tests
Blood tests are also done to rule out more serious liver diseases, such as
. Sometimes, a
may also need to be done to rule out other liver diseases.
No treatment is necessary for Gilbert’s syndrome. Usually, symptoms will disappear on their own.
There is no way to prevent Gilbert’s syndrome. However, you may prevent symptoms by avoiding the following:
Please be aware that this information is provided to supplement the care
provided by your physician. It is neither intended nor implied to be a
substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER
IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the
advice of your physician or other qualified health provider prior to
starting any new treatment or with any questions you may have regarding a